Kansas, 2006

Hail and Damaging Winds in Kansas, May 26, 2006

May 26, 2006 · NWS GID · 9 events in 4 counties and zones

Severe thunderstorms developed along a warm front in northern Kansas as it lifted north during the evening. Damaging winds were a common occurrence with these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms developed along a warm front in northern Kansas as it lifted north during the evening. Damaging winds were a common occurrence with these thunderstorms. One Quonset had its roof taken off due to damaging wind in northern Phillips County near Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 26, 2:59 AM CST, 15 hours 51 minutes earlier.

Area forecast discussion, May 26, 2:59 AM CST, 15 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
359 AM CDT FRI MAY 26 2006

.DISCUSSION...WATER VAPOR IMAGERY FROM THIS EARLY MORNING REVEALS AN
UPPER RIDGE SITTING OVER THE PLAINS WHILE FURTHER WEST A DEEP
CYCLONE IS SEEN DIGGING INTO THE PACIFIC NORTHWEST.  SEVERAL SMALLER
WAVES CAN BE SEEN EMBEDDED IN THE UPPER FLOW BETWEEN THESE TWO
SYSTEMS WITH ONE OF THESE WAVES SEEN SLIDING NORTHEAST ACROSS THE
PLAINS. CURRENT SURFACE ANALYSIS SHOWS A NEARLY STALLED FRONT
SITTING OVER FAR SOUTHERN KS AND NORTHERN OK.  THE BETTER SURFACE
MOISTURE REMAINS TRAPPED SOUTH OF THIS BOUNDARY...HOWEVER INCREASING
THETA E ADVECTION SHOWN IN THE RUC ANALYSIS DATA NEAR THE 850MB
LAYER IS ALLOWING AN AREA OF CONVECTION TO SUSTAIN WELL NORTH OF THE
SURFACE BOUNDARY INTO SOUTHWEST NEB AND NORTHWEST KS.  THIS THETA E
ADVECTION SIGNAL IN THE RUC AND OTHER MODELS SLOWLY PUSHES EAST
THROUGH THE MORNING HOURS AND ANTICIPATE THE HIGH PLAINS CONVECTION
TO SLIDE EAST THROUGH THE AREA AS WELL.  BASED ON THIS...WILL ADD A
MENTION OF ISOLATED THUNDERSTORMS INITIALLY SOUTHWEST OF A LEXINGTON
TO OSBORNE LINE BUT THEN EXPANDING INTO AREAS NEAR THE TRI CITIES
BEFORE DISSIPATING.

AS THE REGION HEADS INTO THIS AFTERNOON AND EVENING...THE PAC NORTHWEST
UPPER CYCLONE MENTIONED ABOVE WILL MOVE INLAND BY LATE AFTERNOON
WHILE DOWNSTREAM THE UPPER RIDGE WILL SLIDE EAST INTO THE MS RIVER
VALLEY.  THIS WILL ALLOW THE LEE TROUGH TO CONTINUALLY DEEPEN IN
RESPONSE TO INCREASING WESTERLIES.  THIS WILL TRIGGER THE FRONT
OVER SOUTHERN KANSAS TO BEGIN SHIFTING BACK NORTH ACROSS THE CENTRAL
PLAINS WITH LOWER TO MID 60 DEGREE SURFACE DEWPOINTS SURGING BACK
NORTH INTO NORTH CENTRAL KS AND SOUTH CENTRAL NEBRASKA AS WELL. AS
CAN BE EXPECTED IN LATE MAY...THIS WILL BRING SOME DECENT CAPE
VALUES ACROSS THE REGION WITH VALUES LIKELY IN THE 2000-2500 J/KG
RANGE.  APPEARS AS THOUGH FORCING ALONG THIS FRONT WILL BE STRONG
ENOUGH AND THE CAP WEAK ENOUGH TO ALLOW AT LEAST SOME ISOLATED
CONVECTION TO DEVELOP INITIALLY NEAR THE KS...NEB BORDER BY MID TO
LATE AFTERNOON.  EXPECT ANY CONVECTION THAT DOES DEVELOP TO THEN
EXPAND EAST AND NORTHEAST INTO THE EVENING HOURS.  APPEARS TO BE
ANOTHER LARGE HAIL AND DAMAGING WIND POSSIBILITY AS WEAK LOW LEVEL
SHEAR AND A HIGH LCL SHOULD PRECLUDE ANY TORNADO THREAT.  IN
ADDITION...ANY CONVECTION FIRING FURTHER WEST OVER THE HIGH PLAINS
MAY SHIFT EAST INTO THE AREA AFTER DARK TONIGHT.

HOT AND DRY PATTERN THEN TAKES OVER FOR SATURDAY INTO SUNDAY AS THE
UPPER TROUGH DIGS INTO THE INTERMOUNTAIN WEST REGION WHILE THE RIDGE
IS AMPLIFIED OVER THE GREAT LAKES.  THIS WILL LEAVE THE CENTRAL
PLAINS UNDER A VERY HOT SOUTHWEST FLOW REGIME ALOFT WITH 700MB
TEMPERATURES IN THE 12 TO 15 C RANGE.  IN ADDITION...THIS WILL
EFFECTIVELY CAP OFF THE FORECAST AREA AS THE BETTER FORCING WILL BE
OVER THE NORTHERN PLAINS AND CLOSER TO THE LEE TROUGH OVER THE
CENTRAL HIGH PLAINS.  WITH DENSER CIRRUS EXPECTED TO REMAIN CLOSER
TO THE UPPER JET STREAK OVER THE ROCKIES INTO THE NORTHERN
PLAINS...THE AREA LOOKS TO BE HEADED FOR A RECORD BREAKING HIGH
TEMPERATURES BOTH DAYS.  WILL AIM HIGHS FROM THE MID 90S NEAR
CENTRAL CITY TO AROUND 100 NEAR STOCKTON.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 26, 5:25 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT FRI MAY 26 2006

KSZ005>007-017>019-NEZ039>041-046>048-060>063-072>076-082>086-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL-HAMILTON-GOSPER-PHELPS-
KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-
625 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONTAL
BOUNDARY IN NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. THESE
THUNDERSTORMS COULD RAPIDLY BECOME SEVERE...AND HAVE THE POTENTIAL
TO PRODUCE LARGE HAIL THE SIZE OF GOLF BALLS AND WINDS IN EXCESS OF
60 MPH. ADDITIONALLY...BEAR IN MIND THAT DEADLY LIGHTNING IS
POSSIBLE WITH ANY THUNDERSTORM.

ISOLATED TORNADO DEVELOPMENT IS ALSO POSSIBLE THIS EVENING...ESPECIALLY
ALONG AND SOUTH OF A LINE FROM BELOIT TO SMITH CENTER AND
LEXINGTON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK AREA STARTING
SUNDAY NIGHT...LASTING THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ049-064-077-087-271200-
POLK-YORK-FILLMORE-THAYER-
625 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG
AND EAST OF HIGHWAY 14.

.DAY ONE...TONIGHT

THERE IS THE SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...AS
THUNDERSTORMS DEVELOP AHEAD OF A WARM FRONT ACROSS NORTH CENTRAL
KANSAS. THERE IS A SLIGHT CHANCE THAT SOME THUNDERSTORMS COULD REACH SEVERE
LIMITS...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
HAZARDS. DANGEROUS LIGHTNING IS POSSIBLE WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK AREA STARTING
SUNDAY NIGHT...LASTING THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

06

In the hours before

Special weather statement, May 26, 5:48 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
648 PM CDT FRI MAY 26 2006

KSZ005-017-270015-
PHILLIPS-ROOKS-
648 PM CDT FRI MAY 26 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHILLIPS AND ROOKS COUNTIES...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF NICODEMUS...OR 16 MILES
NORTHEAST OF HILL CITY...AND MOVING NORTHEAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LOGAN AT 715 PM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

HEINLEIN
Special weather statement, May 26, 6:09 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT FRI MAY 26 2006

KSZ005-017-270045-
PHILLIPS-ROOKS-
709 PM CDT FRI MAY 26 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHILLIPS AND ROOKS COUNTIES...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF LOGAN...OR 19 MILES NORTHEAST OF
HILL CITY...AND MOVING NORTHEAST AT 15 MPH. ADDITIONAL STRONG STORMS
WILL LIKELY DEVELOP IN CENTRAL PHILLIPS COUNTY NEAR PHILLIPSBURG
BEFORE 745 PM.

* THE THUNDERSTORM WILL BE NEAR...
  LOGAN AT 720 PM CDT...
  PRAIRIE VIEW AT 740 PM CDT...
  SPEED AT 745 PM CDT...

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE THUNDERSTORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, May 26, 6:42 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
742 PM CDT FRI MAY 26 2006

KSZ005-006-270115-
PHILLIPS-SMITH-
742 PM CDT FRI MAY 26 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHILLIPS AND SMITH COUNTIES...

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF KIRWIN...OR 9 MILES SOUTHEAST OF
PHILLIPSBURG...AND MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  AGRA AT 750 PM CDT...
  KENSINGTON AT 800 PM CDT...
  ATHOL AT 805 PM CDT...
  SMITH CENTER AT 815 PM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KING

The radar

The Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
May 26, 6:50 PM CST
Where
Phillips County, Kirwin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.667, -99.117

Thunderstorm Wind, Smith

When
May 26, 7:00 PM CST
Where
Smith County, 5 mi W of Cedar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
39.650, -99.033

Thunderstorm Wind, Smith

When
May 26, 7:25 PM CST
Where
Smith County, 1 mi N of Smith Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
39.800, -98.783

Thunderstorm Wind, Phillips

When
May 26, 7:40 PM CST
Where
Phillips County, Logan
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
39.667, -99.567

Thunderstorm Wind, Phillips

When
May 26, 8:05 PM CST
Where
Phillips County, Long Is
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -99.533

Hail, Phillips

When
May 26, 8:10 PM CST
Where
Phillips County, Phillipsburg
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
39.750, -99.317

Hail, Phillips

When
May 26, 8:10 PM CST
Where
Phillips County, 6 mi S of Glade
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
39.600, -99.317

Thunderstorm Wind, Jewell

When
May 26, 8:40 PM CST
Where
Jewell County, 4 mi E of Lovewell Res
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
39.883, -97.983

Hail, Rooks

When
May 26, 8:45 PM CST
Where
Rooks County, Webster Res
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -99.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506127, 5506128, 5506129, 5506130, 5506131, 5506132, 5506184, 5506185, 5506186.